Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 8, 2009, 7:26 PM EDT for 6 counties in Tennessee. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 7:26 PM EDT (23:26 UTC)
- Expired
- May 8, 2009, 8:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:34 PM EDT | TORNADO | Thorn Hill, TN | TORNADO ON THE GROUND MOVING EAST NEAR THORN HILL. REPORTED BY SPOTTER. |
| May 8, 7:45 PM EDT | TSTM WND DMG | 13 Ne Rutledge, TN | SEVERAL TREES DOWN AND TWO BARNES DISTURBED ACCORDING TO THE SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 8, 4:42 PM EDT | Tornado Watch | SPC | 7 hr |
| May 8, 6:32 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMRX 082326 TORMRX TNC025-057-059-063-067-073-090030- /O.NEW.KMRX.TO.W.0019.090508T2326Z-090509T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 726 PM EDT FRI MAY 8 2009 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... EASTERN CLAIBORNE COUNTY IN EAST TENNESSEE... NORTHERN GRAINGER COUNTY IN EAST TENNESSEE... WESTERN GREENE COUNTY IN EAST TENNESSEE... NORTHERN HAMBLEN COUNTY IN EAST TENNESSEE... HANCOCK COUNTY IN EAST TENNESSEE... HAWKINS COUNTY IN EAST TENNESSEE... * UNTIL 830 PM EDT * AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A TORNADO 11 MILES WEST OF BEAN STATION...OR 7 MILES NORTH OF RUTLEDGE...MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... BEAN STATION BY 740 PM EDT... ROGERSVILLE BY 810 PM EDT... 8 MILES SOUTH OF SURGOINSVILLE BY 820 PM EDT... THIS IS AN EXTREMELY DANGEROUS STORM THAT HAS PRODUCED DAMAGING TORNADOES TAKE COVER IMMEDIATELY PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM THIS MORNING. && LAT...LON 3648 8281 3625 8284 3631 8353 3648 8352 TIME...MOT...LOC 2325Z 271DEG 30KT 3637 8346 $$ DMG
1 follow-up statement
000 WWUS54 KMRX 082338 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 738 PM EDT FRI MAY 8 2009 TNC025-057-059-063-067-073-090030- /O.CON.KMRX.TO.W.0019.000000T0000Z-090509T0030Z/ HAMBLEN TN-GRAINGER TN-HAWKINS TN-HANCOCK TN-CLAIBORNE TN-GREENE TN- 738 PM EDT FRI MAY 8 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR WESTERN GREENE...EASTERN CLAIBORNE...HANCOCK...HAWKINS...NORTHERN GRAINGER AND NORTHERN HAMBLEN COUNTIES... AT 736 PM EDT...STORM SPOTTERS WERE TRACKING AN EXTREMELY DANGEROUS TORNADO NEAR THORN HILL...OR 12 MILES SOUTHWEST OF SNEEDVILLE... MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... BEAN STATION BY 745 PM EDT... TREADWAY AND MOORESBURG BY 750 PM EDT... KLONDIKE BY 800 PM EDT... ST. CLAIR BY 805 PM EDT... ROGERSVILLE BY 810 PM EDT... MCCLOUD BY 815 PM EDT... THIS IS AN EXTREMELY DANGEROUS STORM THAT CONTINUES TO PRODUCE A TORNADO TAKE COVER IMMEDIATELY PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM. && LAT...LON 3648 8281 3625 8284 3631 8353 3648 8352 TIME...MOT...LOC 2337Z 271DEG 30KT 3641 8335 $$ DMG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 7:20 PM EDT, 6 minutes earlier.
Area forecast discussion, May 8, 7:20 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 720 PM EDT FRI MAY 8 2009 .AVIATION...MCS THAT TRACKED JUST NORTH OF THE SOUTHERN APPALACHIAN REGION CONTINUES TO MOVE EAST AND AWAY FROM THE AREA. STILL ISOLATED CONVECTION DEVELOPING MAINLY NEAR THE TN/KY BORDER. ANTICIPATE THIS TREND TO CONTINUE WITH VFR CONDITIONS PREVAILING THROUGH THE TAF PERIOD. ISOLATED CONVECTION STILL POSSIBLE ESPECIALLY NEAR TRI AND HAVE COVERED WITH VCTS AT TRI OVERNIGHT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
Hazardous weather outlook, May 8, 9:35 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 935 AM EDT (835 CDT) FRI MAY 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 935 AM EDT (835 CDT) FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT ANY AFTERNOON OR EVENING THROUGH SUNDAY. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE NEEDED AT TIMES THROUGH SUNDAY. DMG
In the hours before
Special weather statement, May 8, 4:22 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 422 PM EDT FRI MAY 8 2009 TNZ068-084>087-100-101-082115- BRADLEY-LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK- 422 PM EDT FRI MAY 8 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY... LOUDON...MCMINN...MEIGS...MONROE AND NORTHERN POLK COUNTIES... AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHARLESTON...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, May 8, 5:21 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 2 NNW ETOWAH 35.36N 84.54W
05/08/2009 MCMINN TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30
EAST.
&&
CCARPENTLocal storm report, May 8, 5:38 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG N ENGLEWOOD 35.42N 84.49W
05/08/2009 MCMINN TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30 EAST
AND NORTHEAST MCMINN COUNTY.
&&
CCARPENTSpecial weather statement, May 8, 7:02 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 702 PM EDT FRI MAY 8 2009 TNZ017-018-046-047-VAZ006-008-082330- JOHNSON-NORTHWEST CARTER-RUSSELL-SOUTHEAST CARTER-SULLIVAN-WASHINGTON- 702 PM EDT FRI MAY 8 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON... RUSSELL...SULLIVAN AND WASHINGTON COUNTIES... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LEBANON TO 6 MILES SOUTHEAST OF BRISTOL TN...MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. DH
Local storm report, May 8, 7:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST TAZEWELL 36.46N 83.58W
05/08/2009 E55 MPH CLAIBORNE TN TRAINED SPOTTER
SPOTTER REPORTED 55-60 MPH WIND GUSTS ON CEDAR FORK RD.
&&
CCARPENTThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:21 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 24 min |
| May 8, 6:43 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 47 min |
| May 8, 7:30 AM EDT | Flash Flood Warning | MRX | Campbell, Morgan, Scott | 60 min |
| May 8, 8:07 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Hamblen, Jefferson, Knox and 1 more | 53 min |
| May 8, 8:24 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane, Sevier | 51 min |
| May 8, 9:10 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Loudon, McMinn, Monroe and 2 more | 50 min |
| May 8, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 55 min |
| May 8, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 53 min |
| May 8, 4:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe | 59 min |
| May 8, 4:58 PM EDT | Tornado Warning | MRX | Blount, McMinn, Monroe | 62 min |
| May 8, 5:15 PM EDT | Tornado Warning | MRX | Morgan, Scott | 60 min |
| May 8, 5:51 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Union | 54 min |
| May 8, 6:38 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Grainger, Union | 52 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.